Virginia, 2010

Heavy Snow in Virginia, December 25 to 27, 2010

December 25 to 27, 2010 · NWS RNK · 10 events in 10 counties and zones

A complex storm system developed from the central Appalachians south to the Gulf of Mexico. The first of two areas of low pressure brought relatively light amounts of snow to all but the eastern Piedmont region of Virginia and North Carolina.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A complex storm system developed from the central Appalachians south to the Gulf of Mexico. The first of two areas of low pressure brought relatively light amounts of snow to all but the eastern Piedmont region of Virginia and North Carolina. The second low took a track that took it through central North Carolina. Snow on the western flanks of this low brought a greater amount of snow to the region. Snowfall amounts varied significantly during this event, and were elevation dependent. Amounts ranged from as little as 2.0 inches to as much as 7.0 inches over southwest and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 12:00 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 25, 12:00 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EST SAT DEC 25 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST THROUGH THE REGION LATE
TONIGHT INTO SATURDAY...BRINGING VERY LIGHT SNOW BUT WITH ONLY
MINOR ACCUMULATIONS. A SECOND...AND MUCH MORE POTENT STORM...WILL
DEVELOP ALONG THE SOUTHEAST COAST BY SATURDAY NIGHT...THEN MOVE
NORTHEAST TO OFF THE NEW ENGLAND COAST BY SUNDAY. THIS SECOND
STORM WILL REMAIN TOO FAR TO THE EAST TO IMPACT THE MID
APPALACHIAN REGION. HOWEVER...MUCH COLDER AIR WITH BLUSTERY WINDS
ON THE BACKSIDE OF THE SYSTEM WILL OVERSPREAD THE AREA BY
SUNDAY...ALONG WITH SIGNIFICANT UPSLOPE SNOW SHOWERS THAT WILL
OCCUR ACROSS THE WESTERN SLOPES OF THE APPALACHIANS INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
LATEST WATER VAPOR SATELLITE IMAGES SHOW NORTHERN STREAM SHORT
WAVE MOVING INTO MO/IL THIS EVENING...WITH RADAR MOSAICS SHOWING
PRECIPITATION BREAKING OUT ACROSS KY AND IN THE LAST HOUR BKW
REPORTING LIGHT SNOW.

LOCAL WRF MODEL WAS HANDLING AREA OF PRECIP WELL AND BRINGS SNOW
INTO THE REGION BY 06Z. 00Z RNK SOUNDING SHOWED DRY AIR BELOW 700MB
THAT WILL TAKE TIME TO SATURATE...SO DELAYED THE ONSET OF PRECIP A
FEW HOURS. HOWEVER...SATELLITE IMAGES SHOW ATMOSPHERE IS
SATURATING AS MID LEVEL CLOUDS HAVE EXPANDED ACROSS THE ENTIRE
FORECAST AREA. ANTICIPATE SNOW TO REACH ROANOKE/MARTINSVILLE BY
12Z SAT BASED ON THE WRF OUTPUT.

WEAK QG FORCING CONTINUES INTO SATURDAY...BUT ISENTROPIC LIFT IS
SCANT AT BEST...AS SHORT WAVE MOVES INTO/THROUGH THE AREA.
ATMOSPHERIC COLUMN REMAINS DEEP ENOUGH TO CONTINUE TO TAP IN
DENDRITIC LAYER...MAINTAINING A CONTINUED THREAT OF VERY LIGHT
SNOW IN MOST AREAS. TOTAL ACCUMULATIONS TONIGHT THROUGH CHRISTMAS
DAY EXPECTED TO RANGE FROM 2-3 INCHES ACROSS EXTREME SOUTHWESTERN
VIRGINIA INTO ADJACENT PORTIONS OF WEST VIRGINIA...TO GENERALLY
LESS THAN 1 INCH FROM THE FOOTHILLS EAST ACROSS THE PIEDMONT.

MEANWHILE...SOUTHERN STREAM SHORT WAVE EXPECTED TO PUSH EAST...THEN
NORTHEAST THROUGH THE SOUTHEASTERN STATES...AND AS TWO STREAMS BEGIN
TO MERGE/PHASE...MAJOR CYCLOGENESIS OCCURS OFF THE SOUTHEAST COAST.
MODEL DIFFERENCES STILL EXIST ON HOW QUICKLY THIS PHASING WILL
OCCUR...WHICH WOULD INFLUENCE HOW CLOSELY THE RESULTING LOW PRESSURE
SYSTEM HUGS THE COASTLINE (QUICKER PHASING WILL RESULT IN A MORE
COASTAL SYSTEM THAT WOULD BECOME A BLIZZARD BY THE TIME IT REACHES
THE NEW ENGLAND COASTLINE...WITH SLOWER PHASING RESULTING IN A
MORE PROGRESSIVE AND FLATTER SOLUTION THAT WOULD ALLOW THE STORM
TO MOVE WELL OFFSHORE WITH LIMITED OVERALL IMPACT TO THE EAST
COAST).

LATEST NAM STARTING TO TREND MORE TWD THE ECMWF BRINGING A BAND OF
LIGHT SNOW FARTHER NORTH INTO THE VA SOUTHSIDE AND NC PIEDMONT.
BASED ON THIS TREND...INCREASED POPS AND SNOW AMOUNTS IN THE FAR
SOUTHEAST SATURDAY LATE AFTERNOON INTO SATURDAY NIGHT...BUT VALUES
ARE STILL BELOW ADVISORY CRITERIA.

MOS GUIDANCE TEMPERATURES FOR TONIGHT WERE CLOSE AND GENERALLY
ACCEPTED WITH EXCEPTION OF MAKING SOME TWEAKS TO REFLECT LOCAL
CLIMATOLOGY INFLUENCED BY LOCAL OROGRAPHICS. CONTINUED TO GO WELL
BELOW MOS GUIDANCE IN MOST LOCATIONS ON CHRISTMAS DAY...MAINTAINING
CONTINUITY WITH CURRENT SET OF GRIDS...DUE TO ABUNDANT CLOUD
COVER...LIGHT MIXING WINDS...THREAT OF PRECIPITATION THAT WILL
ENHANCE IN-SITU WEDGE...AND INFLUENCE OF EXISTING SNOW PACK IN
MANY AREAS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SYNOPTIC SNOW PATTERN WILL BE TRANSITIONING FROM ISENTROPIC LIFT TO
CONVECTIVE BANDING SATURDAY NIGHT THOUGH SUNDAY EVENING. THE UPPER LEVEL
LOW ACROSS THE OHIO VALLEY WILL SLOWLY MOVE EAST THROUGH SUNDAY
NIGHT. ASSOCIATED SHORT WAVES PIVOTING AROUND THIS FEATURE WILL
BRING SNOW SHOWERS TO THE AREA THROUGH SUNDAY MORNING. MAJORITY OF
THE SNOW WILL BE FALLING ACROSS THE MOUNTAINS BUT CAN NOT RULE OUT
SCATTERED SNOW SHOWERS/FLURRIES EAST OF THE BLUE RIDGE DESPITE
INCREASING NORTHWEST FLOW SATURDAY NIGHT AND SUNDAY. ACCUMULATIONS
FROM THE UPPER LEVEL LOW SATURDAY NIGHT AND SUNDAY ON THE ORDER OF
2-4 INCHES ON HIGHER ELEVATIONS AND WESTERN SLOPES. OUTSIDE OF
WESTERN SLOPES...GENERALLY A HALF OF AN INCH TO AN INCH
POSSIBLE...MAY BE 2-3 INCHES IN HIGHER ELEVATIONS AND WHERE
PERSISTENT SHORT LIVE BANDS SETS UP ACROSS THE GRAYSON AND ALLEGHANY
HIGHLANDS AND THE NEW RIVER VALLEY. LATE SUNDAY AFTERNOON AND INTO
MONDAY...TYPICAL NORTHWEST FLOW SNOW SHOWERS LIKELY WITH AN
ADDITIONAL 2-4 INCHES ON WESTERN SLOPES OF SE WV AND 1-3 INCHES
ACROSS NW NC.

MEASURING SNOW MAY BE DIFFICULT WITH THE WIND BLOWING OUT OF THE
NORTHWEST THROUGH THE PERIOD. LOW LEVEL JET INCREASES FROM 25-35 KTS
SUNDAY AFTERNOON TO 50-60 KTS MONDAY MORNING. WITH STRONG WINDS AND
COLD TEMPERATURES EXPECTED...WIND CHILLS WILL DIP BELOW ZERO DURING
THE MONDAY MORNING.

HEADLINES FOR THIS CHRISTMAS EVENT WILL BE TRICK. WE WILL BE SEEING
SNOW IN 3 PHASES. PHASE ONE WILL BE MAINLY LIGHT SNOW FROM
ISENTROPIC LIFT ON SATURDAY. PHASE TWO WILL BE SNOW SHOWERS FROM THE
UPPER LEVEL LOW SATURDAY NIGHT AND SUNDAY. PHASE THREE WILL BE
NORTHWEST UPSLOPE FLOW. TO LIMIT CONFUSION...WILL COMBINE PHASE 2-3
TOGETHER AND HAVE WINTER WEATHER WARNING/ADVISORIES FOR SNOW AND
BLOWING SNOW IN THE EXTREME WESTERN CWA. FOR THE TIME BEING...WE
WILL COMBINED ANY WIND RELATED CRITERIA INTO THESE EARLY PRODUCTS.
ALONG THE BLUE RIDGE...SNOW AND BLOWING SNOW WILL BE A PROBLEM BUT
MAY NOT BE ENOUGH FOR A HEADLINE. COME SUNDAY NIGHT INTO
MONDAY...HIGH WINDS POSSIBLE ALONG WITH WIND CHILLS DIPPING BELOW
ZERO. SINCE MOST OF THE WIND ISSUES ARE IN THE 5TH PERIOD AND
MULTIPLE SNOW HEADLINES LEADING UP TO TO IT...WILL NOT ISSUE ANY
ADDITIONAL HEADLINES FOR WIND OR WIND CHILLS AT THIS TIME. WILL
MENTION IN HWO.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TUESDAY THROUGH THURSDAY THE MODELS SHOWED BROAD UPPER RIDGING FROM
THE GREAT LAKES TO THE GULF OF MEXICO MOVING EAST OFF THE SOUTHEAST
COAST. THE PRESSURE PATTERN IS SIMILAR AT THE SURFACE WITH HIGH
PRESSURE CENTERED OVER THE TENNESSEE VALLEY ON TUESDAY MORNING THAT
GRADUALLY MOVES EAST AND WILL BE OFFSHORE BY THURSDAY.

RETURN FLOW AROUND THE HIGH WILL BRING A WARMER AIR MASS TO THE
REGION ALONG WITH INCREASING MOISTURE. MODELS EVENTUALLY SHOW A LONG
WAVE TROF AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM REACHING THE
EASTERN UNITED STATES ON FRIDAY AND SATURDAY BUT VERY LARGE
DIFFERENCES REMAIN WITHIN THE GUIDANCE DURING THIS TIME FRAME. GOOD
WARM AIR ADVECTION AND AN APPROACHING COLD FRONT MAY BRING
PRECIPITATION INTO THE FORECAST AREA AS EARLY AS THURSDAY NIGHT.
WILL KEEP PROBABILITY LOW DUE TO THE HIGHER THAN AVERAGE UNCERTAINTY
WITH THE SOLUTIONS AFTER THURSDAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
CEILINGS HAVE BEEN GRADUALLY DROPPING ACROSS THE FORECAST AREA
TONIGHT AND THIS TREND WILL CONTINUE THROUGH EARLY SATURDAY
MORNING WITH IFR CONDITIONS EXPECTED AT KBLF/KLWB BEFORE DAWN
SATURDAY.

LIGHT SNOW WILL BE BREAKING OUT SHORTLY ACROSS KLWB/KBLF AND AT
KROA AND KLYH BY 08Z. THERE MAY BE A BREAK IN THE SNOW DURING THE
LATE MORNING HOURS...WITH CONDITIONS POSSIBILITY IMPROVING SLIGHTLY
TO MVFR CONDITIONS BEFORE A SOUTHERN STREAM STORM SYSTEM BRING A
RETURN TO SNOW AFTER 21Z...ESPECIALLY IN THE SOUTHEAST INCLUDING
KDAN WHERE VISIBILITIES DUE TO SNOW WILL FALL INTO THE IFR CATEGORY.
SNOW SHOWERS WITH OCCASIONAL IFR CONDITIONS WILL CONTINUE AT KBLF
AND KLWB THROUGH SATURDAY NIGHT AND MVFR CONDITIONS EXPECTED AT
KLYH AND KROA.

INCREASING NORTHWESTERLY WINDS ON THE BACKSIDE OF THE SOUTHERN
STORM...AS IT EXPLODES OFF THE EAST COAST...WILL PULL DOWN ANOTHER
BATCH OF VERY COLD AIR...RESULTING IN ANOTHER PROLONGED PERIOD OF
MVFR TO OCCASIONAL IFR WEATHER IN UPSLOPING CLOUDS/SNOW SHOWERS
AT/NEAR KBLF AND KLWB INTO EARLY NEXT WEEK. EAST OF THE BLUE
RIDGE...ONSET OF DOWNSLOPING WINDS SHOULD BRING A RETURN TO VFR
WEATHER BY/ON SUNDAY...WITH A RETURN TO UNRESTRICTED CONDITIONS
LATER SUNDAY OR SUNDAY NIGHT AS DOWNSLOPING WINDS INCREASE ACROSS
THE FOOTHILLS AND PIEDMONT.

APPROACH OF NEXT HIGH PRESSURE SYSTEM SHOULD ALLOW UPSLOPING WINDS
TO DIMINISH SUFFICIENTLY TO SUPPORT A SLOW RETURN TO VFR WEATHER
WITH UNRESTRICTED FLIGHT CONDITIONS ACROSS SOUTHEASTERN WEST
VIRGINIA BY TUESDAY AFTERNOON OR EVENING...WITH UNIVERSALLY
UNRESTRICTED CONDITIONS THEN LIKELY TO PREVAIL AT ALL TERMINAL
FORECAST SITES TUESDAY NIGHT INTO WEDNESDAY.

&&

.CLIMATE...
UNOFFICIALLY THIS DECEMBER IS STILL ON PACE FOR RECORD COLD AVERAGE
TEMPERATURES FOR SOME OF OUR CLIMATE STATIONS.
RECORDS BELOW ARE THRU THE 22ND.

STATION    AVG TEMP             RECORD/PREVIOUS RECORD
ROANOKE       30.6                    29.3/1917
LYNCHBURG     29.2                    29.7/1989
DANVILLE      32.3                    32.3/1963
BLACKSBURG    25.4                    25.8/1989
BLUEFIELD     24.6                    23.7/1963

IN ADDITION TO THE COLDER TEMPERATURES THIS DECEMBER...BOTH
BLACKSBURG AND BLUEFIELD HAVE A RECORD NUMBER OF DAYS WHERE A TRACE
OR MORE OF SNOWFALL WAS OBSERVED. THROUGH THE 22ND...BLACKSBURG HAS
HAD 17 DAYS.....AND BLUEFIELD 18 DAYS OF TRACE OR MORE OF SNOWFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
     AFTERNOON FOR VAZ007-009-010-015.
NC...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
     AFTERNOON FOR NCZ001-018.
WV...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
     AFTERNOON FOR WVZ042-043-045.

&&

SYNOPSIS...SK/WERT
NEAR TERM...PH/WERT
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...PH/WERT
CLIMATE...
Hazardous weather outlook, Dec 24, 4:25 PM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EST FRI DEC 24 2010

WVZ043-045-252015-
SUMMERS-GREENBRIER-
425 PM EST FRI DEC 24 2010

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON ABOVE 2500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE WESTERN SLOPES OF THE
APPALACHIANS LATE TONIGHT...BRINGING SOME VERY LIGHT
ACCUMULATIONS OF SNOW BETWEEN MIDNIGHT AND DAWN. ACCUMULATIONS
WILL GENERALLY BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
SATURDAY...CONTINUING THE CHANCES OF VERY LIGHT SNOW
ACCUMULATIONS. UP TO 2 INCHES OF ADDITIONAL ACCUMULATION IS
POSSIBLE THROUGH SATURDAY EVENING...WITH THE HIGHER AMOUNTS ON
THE WESTERN SLOPES.

BLUSTERY WINDS BEHIND THE SYSTEM WILL PULL VERY COLD AIR BACK
INTO THE REGION SATURDAY NIGHT INTO EARLY NEXT WEEK...RESULTING IN
VERY COLD WIND CHILLS ALONG WITH MORE SIGNIFICANT SNOWFALL
ACCUMULATIONS AND BLOWING SNOW OVER THE HIGHER WESTERN SLOPES OF
THE APPALACHIANS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

VAZ007-009-010-015-WVZ042-252015-
TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
425 PM EST FRI DEC 24 2010

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON ABOVE 2500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE WESTERN SLOPES OF THE
APPALACHIANS LATE TONIGHT...BRINGING SOME VERY LIGHT
ACCUMULATIONS OF SNOW BETWEEN MIDNIGHT AND DAWN. ACCUMULATIONS
WILL GENERALLY BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
SATURDAY...CONTINUING THE CHANCES OF VERY LIGHT SNOW
ACCUMULATIONS. UP TO 2 INCHES OF ADDITIONAL ACCUMULATION IS
POSSIBLE THROUGH SATURDAY EVENING...WITH THE HIGHER AMOUNTS ON
THE WESTERN SLOPES.

BLUSTERY WINDS BEHIND THE SYSTEM WILL PULL VERY COLD AIR BACK
INTO THE REGION SATURDAY NIGHT INTO EARLY NEXT WEEK...RESULTING IN
VERY COLD WIND CHILLS ALONG WITH MORE SIGNIFICANT SNOWFALL
ACCUMULATIONS AND BLOWING SNOW OVER THE HIGHER WESTERN SLOPES OF
THE APPALACHIANS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

NCZ001-018-252015-
ASHE-WATAUGA-
425 PM EST FRI DEC 24 2010

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE WESTERN SLOPES OF THE
APPALACHIANS LATE TONIGHT...BRINGING SOME VERY LIGHT
ACCUMULATIONS OF SNOW BETWEEN MIDNIGHT AND DAWN. ACCUMULATIONS
WILL GENERALLY BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
SATURDAY...CONTINUING THE CHANCES OF VERY LIGHT SNOW
ACCUMULATIONS. UP TO AN INCH OR SO OF ADDITIONAL ACCUMULATION IS
POSSIBLE THROUGH SATURDAY EVENING...WITH THE HIGHER AMOUNTS ON THE
WESTERN SLOPES.

BLUSTERY WINDS BEHIND THE SYSTEM WILL PULL VERY COLD AIR BACK
INTO THE REGION SATURDAY NIGHT INTO EARLY NEXT WEEK...RESULTING IN
VERY COLD WIND CHILLS ALONG WITH MORE SIGNIFICANT SNOWFALL
ACCUMULATIONS AND BLOWING SNOW OVER THE HIGHER WESTERN SLOPES OF
THE APPALACHIANS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

NCZ002-VAZ011>014-016>020-022>024-WVZ044-252015-
ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
425 PM EST FRI DEC 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE APPALACHIANS BY LATE
TONIGHT...POSSIBLY BRINGING SOME VERY LIGHT ACCUMULATIONS OF SNOW
BEFORE DAWN. ANY SNOW ACCUMULATIONS BY DAWN WILL LIKELY BE LESS
THAN HALF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION SATURDAY
AND SATURDAY EVENING...BRINGING THE CHANCE FOR VERY LIGHT SNOW INTO
SATURDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS WILL BE AROUND AN
INCH.

BLUSTERY WINDS BEHIND THE SYSTEM WILL PULL VERY COLD AIR BACK
INTO THE REGION SATURDAY NIGHT INTO EARLY NEXT WEEK...RESULTING IN
VERY COLD WIND CHILLS ALONG WITH SNOW SHOWERS AND FLURRIES. SOME
LOCATIONS...ESPECIALLY HIGHER WEST FACING RIDGES...COULD
EXPERIENCE ADDITIONAL LIGHT ACCUMULATIONS OF SNOW THROUGH SUNDAY
NIGHT OR EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-252015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
425 PM EST FRI DEC 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE APPALACHIANS BY LATE
TONIGHT...POSSIBLY BRINGING SOME VERY LIGHT ACCUMULATIONS OF SNOW
BEFORE DAWN. ANY SNOW ACCUMULATIONS BY DAWN WILL LIKELY BE LESS
THAN HALF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION SATURDAY
AND SATURDAY NIGHT...BRINGING THE CHANCE FOR VERY LIGHT SNOW INTO
SATURDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS WILL BE AN INCH OR
LESS.

BLUSTERY WINDS BEHIND THE SYSTEM WILL PULL VERY COLD AIR BACK
INTO THE REGION SATURDAY NIGHT INTO EARLY NEXT WEEK...RESULTING IN
VERY COLD WIND CHILLS ALONG WITH SNOW SHOWERS AND FLURRIES. SOME
LOCATIONS...ESPECIALLY HIGHER WEST FACING RIDGES...COULD
EXPERIENCE ADDITIONAL LIGHT ACCUMULATIONS OF SNOW THROUGH SUNDAY
NIGHT OR EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Smyth

When
December 25, 1:20 AM EST to December 27, 1:20 PM EST
Where
Smyth forecast zone
Reported by
CoCoRaHS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snow amounts ranged from as little as 2.0 inches at Sugar Grove to 5.6 inches at Thomas Ridge. Damage values are estimated.

Heavy Snow, Bland

When
December 25, 2:00 AM EST to December 27, 12:00 AM EST
Where
Bland forecast zone
Reported by
Public
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Snow amounts near Kimberling totaled 7.0 inches. Damage values are estimated.

Heavy Snow, Floyd

When
December 25, 6:00 AM EST to December 26, 11:00 AM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 4.0 to 5.0 inches. Damage values are estimated.

Heavy Snow, Carroll

When
December 25, 9:00 AM EST to December 26, 9:30 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snow amounts across the county averaged 5.0 inches. Damage values are estimated.

Heavy Snow, Grayson

When
December 25, 11:02 AM EST to December 27, 12:00 AM EST
Where
Grayson forecast zone
Reported by
CoCoRaHS
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 4.0 inches at Independence to 5.0 inches near Elk Creek. Damage values are estimated.

Heavy Snow, Patrick

When
December 25, 11:02 AM EST to December 26, 6:00 AM EST
Where
Patrick forecast zone
Reported by
CoCoRaHS
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 2.0 inches near Pittsville to 6.0 inches near Blairs. Damage values are estimated.

Heavy Snow, Henry

When
December 25, 12:00 PM EST to December 26, 6:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 3.6 inches near Figsboro to 5.5 inches near Spencer. Damage values are estimated.

Heavy Snow, Pittsylvania

When
December 25, 12:53 PM EST to December 26, 11:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Trained Spotter
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snow amounts ranged from 2.0 inches near Pittsville to 6.0 inches near Blairs. Damage values are estimated.

Heavy Snow, Halifax

When
December 25, 12:53 PM EST to December 26, 11:00 AM EST
Where
Halifax forecast zone
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snow amounts ranged from 2.0 inches at Clover to 5.5 inches near Scottsburg. Damage values are estimated.

Heavy Snow, Charlotte

When
December 25, 12:53 PM EST to December 26, 12:00 PM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snow amounts across the county averaged around 5.0 inches. Damage values are estimated.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275270, 275271, 275279, 275278, 275272, 275273, 275274, 275275, 275276, 275277.